The hepatoprotective effects of N-acetylcysteine with repeated toxic acetaminophen ingestions: a case report Journal Article uri icon

abstract

  • Background: It has classically been taught that a patient with acetaminophen toxicity will not have any continued liver dysfunction after recovery from an initial acute insult. Despite this notion, there has not been a
    case reported in the literature of recurrent acute acetaminophen (APAP)
    overdose with known time of ingestion.
    Methods: Retrospective chart review of one patient who presented 27
    times after large acute acetaminophen ingestion, receiving Nacetylcysteine (NAC) 20 times, without residual signs of liver
    dysfunction.
    Methods: The patient’s electronic medical record (EPIC®) was reviewed
    at patient’s preferred hospital site as well as the Minnesota Poison Control
    System (Toxicall®) to identify total number of ingestions, serum APAP
    level, administration of NAC, and subsequent laboratory results. Serial
    liver function tests and acetaminophen levels were analyzed to attempt to
    determine induction of metabolism. Results: All presentations were very similar: witnessed by employees at
    her group home, presented about 1 h after ingestion, and ingested 25 g of
    APAP (50 tablets of 500 mg; not extended-release). The patient received
    NAC 20 times over a 9-year period due to a toxic 4-h serum APAP level;
    13 times in a 6-month period.
    Despite the repeated toxic acetaminophen insults, there were no residual
    signs of liver dysfunction. Her aspartate aminotransferase (AST) and
    alanine aminotransferase (ALT) never reached 40 IU/L. One time, her
    INR increased to 2.3 the day after a 4-h serum APAP level of 355 mcg/
    mL, the highest APAP level recorded for this patient. Otherwise, INR was
    never greater than 1.2.
    Discussion: This patient was repeatedly witnessed ingesting a potentially hepatotoxic dose of acetaminophen with numerous serum
    levels above the standard Rumack-Matthew nomogram line. This
    case illustrates the long-taught concept that there is no residual
    liver damage if an APAP overdose is adequately treated with Nacetylcysteine and patient reaches stage IV of APAP toxicity. It
    also provides tangible evidence that repeat toxic ingestions do not
    have a cumulative effect.
    Conclusion: This case report demonstrates the intrinsic and repeated
    hepatic reparative properties as long as the liver is allowed to heal between insults.

Link to Article

publication date

  • 2018